Kansas, 2004

Hail in Kansas, August 23, 2004

August 23, 2004 · NWS DDC · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 22, 2:01 PM CST, 11 hours 19 minutes earlier.

Area forecast discussion, Aug 22, 2:01 PM CST, 11 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
301 PM CDT SUN AUG 22 2004

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGE FOR THE SHORT TERM WILL BE THE CHANCES
FOR PRECIP TONIGHT AND MONDAY.

MOISTURE AT THE SFC AND 850MB HAS NOTICEABLY INCREASED OVER THE PAST
24 HOURS ACROSS THE REGION.  12Z UPPER AIR OBS SHOW WINDS AT 500MB
ARE STILL MAINLY LIGHT AND WESTERLY OVER THE PLAINS.  REMNANTS OF A
MCS OVER WEST TX LAST NIGHT HAS MOVED INTO THE CWA TODAY AND HAS
BEEN SHOWING SOME WEAK ROTATION IN THE SATELLITE LOOP AS AN MCV.
VORTICITY GENERATED FROM THIS ALONG WITH SOME LOW LEVEL
CONVERGENCE ALONG OUTFLOW BOUNDARIES COULD BE THE FOCUS FOR SOME
CONVECTION LATER THIS EVENING.  MODIFYING THE MORNING SOUNDING FOR A
SFC CONDITION OF 81/64 YIELDS CAPE VALUES OF AROUND 2400 J/KG, WITH
THE CAP NEARLY BROKEN.  HOWEVER, HIGH CLOUD COVER FROM THE MCV HAS
KEPT TEMPS DOWN SOMEWHAT, AND IT MAY LIMIT CONVECTIVE POTENTIAL.
STILL, CLOUDS HAVE BEEN DECREASING IN THE CWA THE LAST COUPLE OF
FRAMES ON THE VIS LOOP, AND CU HAS BEEN GOING UP IN SE CO.  WILL
CONTINUE WITH 20-30 POPS, WITH THE HIGHEST VALUES IN THE SOUTH AND
EAST WHERE THE BEST MOISTURE WILL BE.  THE LLJ SHOULD KEEP CONVECTION
GOING FOR A LITTLE WHILE TONIGHT BEFORE THE VORT MAX MOVES OFF TO THE
EAST BY MORNING.

WESTERLY FLOW ALOFT CONTINUES INTO MONDAY, WITH A SFC TROUGH AXIS
POSITIONED OVER THE CWA.  THE ETA BRINGS IN MUCH DRIER DEWPOINTS
INTO THE WESTERN COUNTIES.  WITH SFC WINDS SHIFTING TO THE SW THINK
THAT IT WILL DEFINITELY BE DRIER, BUT WORRY THAT THE ETA MAY BE
OVERDOING IT A BIT.  THE ETA BUFKIT SOUNDINGS FOR DDC SHOW CAPES
AGAIN AROUND 2500 J/KG, BUT THE CAP IS STRONGER AND THERE DOESNT
LOOK TO BE ANY MCV OR OUTFLOW TO HELP SET THINGS OFF.  WILL KEEP
SOME SLIGHT POPS IN THE EAST FOR ISOLATED ACTIVITY SETTING OFF ALONG
THE TROUGH AXIS.  TUESDAY WILL BE SIMILAR, ONLY WITH 700MB TEMPS
GETTING UP TO AROUND 13 C AND THUS A STRONGER CAP.  WILL KEEP
TUESDAY DRY FOR NOW.  AS FOR TEMPERATURES, MADE ONLY A FEW MINOR
TWEAKS TO WHAT WE HAD GOING.  WITH 850MB TEMPS GETTING INTO THE 20S
TO NEAR 30 C, WE SHOULD SEE HIGHS APPROACHING 90 AGAIN.  LOWS WILL BE
MAINLY IN THE 60S.

DAYS 3-7...

ALTHOUGH I CANT FIND ANY GOOD REASONS TO MAKE CHANGES TO THE
EXTENDED, THE TIME FRAME AROUND WEDNESDAY WILL NEED TO BE WATCHED.
UPPER SYSTEM THAT IS CLOSING OFF AROUND 29N 122W WILL EVENTUALLY GET
PICKED UP AS TROUGH DIGS INTO THE EASTERN PACIFIC.  TIMING OF COURSE
WILL BE AN ISSUE AS WILL THE DETAILS WHEN IT HAPPENS.  BUT I SUPPOSE
THAT MID WEEK MIGHT BE AS GOOD AS TIME AS ANY.  STILL NOT ENOUGH
CONFIDENCE IN THIS TIMING TO PUT POPS IN THE GRIDS AT THIS TIME.
LATER IN THE WEEK, THERE SHOULD BE A SIGNIFICANT WAVE MOVE INTO THE
PLAINS.  IN FACT, MANY OF THE DETERMINISTIC MODEL RUNS DO SHOW THIS
SCENARIO.  SO WILL KEEP THE RELATIVELY HIGH POPS GOING THEN.  BEYOND
THE WEEKEND THE FORCING IN THE TROPICAL PACIFIC SHOULD FAVOR
CONTINUED BELOW NORMAL HEIGHTS IN THE FAR WEST SO YET ANOTHER TROUGH
COULD SET UP THEN.  RESULT WOULD BE ABOVE NORMAL TEMPS (WITH
CONSIDERATIONS FOR MODERATION DUE TO WET AND GREEN GROUND
CONDITIONS).  WILL PROBABLY HAVE TO ADD POPS STARTING THE FIRST OF
NEXT WEEK (AUG 30-31) AS WE GET A LITTLE CLOSER.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 65 91 66 96 / 20 10 10 00
GCK 62 94 64 95 / 10 00 00 00
EHA 62 92 65 94 / 10 00 00 00
LBL 65 94 65 96 / 20 00 00 00
HYS 65 92 66 94 / 20 20 20 00
P28 68 90 71 97 / 40 20 20 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

26/07
Hazardous weather outlook, Aug 22, 4:00 AM CST, 21 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT SUN AUG 22 2004

KSZ030-031-043>046-061>066-074>081-084>090-231000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) SUN AUG 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON OVER JUST
ABOUT ANY SPOT IN SOUTHWEST KANSAS.  HOWEVER, NO SEVERE THUNDERSTORMS
OR ANY OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

12

The radar

The Dodge City radar (KDDC), 40 km away, was scanning. The volume nearest the first event began at 07:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Clark

When
August 23, 1:20 AM CST
Where
Clark County, 3 mi SW of Minneola
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.400, -100.000

Hail, Comanche

When
August 23, 2:17 AM CST
Where
Comanche County, 5 mi SW of Coldwater
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.217, -99.400

Hail, Comanche

When
August 23, 3:05 AM CST
Where
Comanche County, 2 mi N of Coldwater
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.300, -99.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419319, 5419320, 5419321.